Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 19, NWS Indianapolis, IN

April 10, 2001Hamilton County, Madison County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 10, 2001, 1:45 AM EST for Hamilton County, Madison County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 10, 2001, 1:45 AM EST (06:45 UTC)
Expired
Apr 10, 2001, 2:30 AM EST
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hamilton County, IN, Madison County, IN

The radar

The Indianapolis radar (KIND), 50 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1457 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1624 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 100645
SVRIND
INC057-095-100730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 AM EST TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HAMILTON COUNTY IN CENTRAL INDIANA
  SOUTHERN MADISON COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF ANDERSON

* UNTIL 230 AM EST

* AT 132 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NOBLESVILLE...OR ABOUT 19 MILES NORTH OF
  INDIANAPOLIS...MOVING EAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DURBIN AT 150 AM EST
  PENDLETON AT 150 AM EST
  MARKLEVILLE AT 205 AM EST
  ANDERSON AT 205 AM EST

THE MAIN THREAT FROM THIS STORM WILL BE LARGE HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4022 8609 3996 8610 3996 8561 4020 8)559

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 PM EST, 10 hours 45 minutes earlier.

Area forecast discussion, Apr 9, 3:00 PM EST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST MON APR 9 2001

POPS AND TIMING OF TSTMS ARE BIGGEST CONCERN THE NEXT FEW
DAYS. SFC ANALYSIS AT 18Z SHOWS A STNRY FNT ACROSS EXTREME NRN
INDIANA...NORTHERN ILLINOIS TO WEAK LOW PRESSURE OVER SE IOWA.
SATELLITE SHOWS OUTFLOW BOUNDARY ACROSS OUR NRN CWA TO SE IOWA S OF
FNT. A FEW TSTMS STARTING TO DEVELOP ALONG BOUNDARY BUT MAINLY OVER
WRN OHIO.  MODIFIED ILX SOUNDING SHOWS CAPES AROUND 2500 J/KG AND ETA
EVEN SHOWS MORE UNSTABLE AIR THAN THAT MOVG INTO CENTRAL ILLINOIS
THIS AFTERNOON AND ACROSS CENTRAL INDIANA TONIGHT. NEW SWOMCD CALLS
FOR TSTMS TO DEVELOP ALONG BOUNDARY OVER SE IA AND NW ILLINOIS NEXT
FEW HOURS AND THESE SHOULD TRACK TOWARDS OUR NRN CWA LATER THIS
EVENING. WITH AMS BEING SO UNSTABLE WILL GO HI POPS NRN CWA TNGT AND
WITH 40 TO 50 PERCENT POPS MAINLY LATER TNGT SOUTH.

MODELS SHOW BEST VERTICAL VELOCITIES OCCURRING LATER TONIGHT AND THEY
ALSO SAG FNT TO N PORTIONS OF CENTRAL INDIANA LATE TNGT. AVN HAS
IT TO KIND WHICH SEEMS TOO FAR SOUTH. ALL MODELS SHOW GOOD LOW LEVEL
CONVERGENCE OVER ACROSS OUR AREA NEXT FEW DAYS...WILL GO WITH LIKELY
POPS TUESDAY AND TUESDAY NIGHT. AVN/ETA THEN LIFTS FNT N ON WEDNESDAY
AS STRONG LOW PRESSURE MOVES INTO THE CENTRAL PLAINS. NGM IS ODD MAN
OUT HERE...SO WILL GO WITH WARMER AND DRIER MAV GUIDANCE WEDNESDAY.

WE REMAIN IN SAME WRM AMS NEXT FEW DAYS...SO WILL GO SLIGHTLY ABV
MAV/FWC TEMPS THROUGH TOMORROW NIGHT AND JUST ABV WARMER MAV TEMPS ON
WED.

.IND...NONE.
HENDRICKSON

In the hours before

Special weather statement, Apr 9, 10:35 PM EST, 3 hours 10 minutes before
INZ021-028-029-100430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1035 PM EST MON APR 9 2001

...STRONG STORMS RETURNING TO NORTHWEST INDIANA...

STRONG THUNDERSTORMS OVER NORTHWEST INDIANA WILL PUSH INTO NORTHERN
TIPPECANOE...CARROLL AND WARREN COUNTIES THROUGH 1130 PM. SOME AREAS
THAT WILL BE EFFECTED INCLUDE DELPHI...CARBONDALE AND I-65 NORTH OF
LAFAYETTE. THIS THUNDERSTORM WILL PRODUCE HEAVY DOWNPOURS...
F|REQUENT LIGHTNING AND SMALL HAIL.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL
INDIANA. PEOPLE SHOULD STAY ALERT TO CHANGING WEATHER CONDITIONS AND
LISTEN FOR POSSIBLE WARNINGS.

PUMA
Special weather statement, Apr 9, 11:27 PM EST, 2 hours 18 minutes before
INZ021-029>031-038-100515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1127 PM EST MON APR 9 2001

LOOK FOR STRONG THUNDERSTORMS TO PUSH ACROSS CARROLL...
TIPPECANOE...HOWARD AND CLINTON COUNTIES THROUGH 1215 AM.
AS THE STORMS PUSH EAST AT ABOUT 40 MPH THEY WILL PRODUCE HEAVY
RAIN...FREQUENT LIGHTNING AND SMALL HAIL. SOME AREAS THAT WILL
BE EFFECTED BY THE STORMS THROUGH 1215 AM INCLUDE LAFAYETTE...
KOKOMO AND FRANKFORT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL
INDIANA. PEOPLE SHOULD STAY ALERT TO CHANGING WEATHER CONDITIONS AND
LISTEN FOR POSSIBLE WARNINGS.

PUMA
Special weather statement, Apr 10, 12:03 AM EST, 1 hour 42 minutes before
INZ021-028>031-035>049-054>057-065-100535-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1203 AM EST TUE APR 10 2001

...THE SEVERE THUNDERSTORM WATCH HAS EXPIRED...

SEVERE THUNDERSTORM WATCH 111 FOR CENTRAL INDIANA HAS EXPIRED AT
MIDNIGHT. HOWEVER...THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND
DAMAGING WINDS ARE STILL IN THE REGION.  STAY TUNED TO NOAA WEATHER
RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES.

SALLY
Local storm report, Apr 10, 1:01 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
101 AM EST TUE APR 10 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 AM    KOKOMO                    IN   .75 INCH HAIL
04/10/01   HOWARD                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 10, 1:12 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
112 AM EST TUE APR 10 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0109 AM    KOKOMO                    IN   1.25 INCH HAIL
04/10/01   HOWARD                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Apr 10, 1:15 AM EST, 30 minutes before
INZ051-060-100715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
115 AM EST TUE APR 10 2001

AT 115 AM EST...VERY STRONG THUNDERSTORMS WERE PRODUCING SMALL
HAIL AND WINDS OF 30 TO 50 MPH IN CLARK AND CRAWFORD COUNTIES IN
EAST CENTRAL ILLINOIS. THE STORMS WILL MOVE INTO VIGO AND SULLIVAN
COUNTIES IN WEST WEST CENTRAL INDIANA...NEAR TERRE HAUTE AND SULLIVAN
BY 130 AM EST. PERSONS IN THESE AREAS SHOULD BE ALERT AS THESE
STORMS MOVE THROUGH. REPORT HAIL...THREE QUARTER INCH OR LARGER...AND
DAMAGING WIND TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL
WEATHER SERVICE.

CET

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:54 PM ESTSevere Thunderstorm WarningINDRandolph51 min
Apr 9, 7:59 PM ESTSevere Thunderstorm WarningINDDelaware46 min
Apr 9, 8:34 PM ESTSevere Thunderstorm WarningINDRandolph26 min
Apr 9, 11:35 PM ESTSevere Thunderstorm WarningINDCarroll25 min
Apr 10, 12:10 AM ESTSevere Thunderstorm WarningINDClinton35 min
Apr 10, 12:27 AM ESTSevere Thunderstorm WarningINDTippecanoe48 min
Apr 10, 12:48 AM ESTSevere Thunderstorm WarningINDHoward42 min
Apr 10, 1:00 AM ESTSevere Thunderstorm WarningINDCarroll, Clinton45 min
Apr 10, 1:26 AM ESTSevere Thunderstorm WarningINDHamilton19 min
Apr 10, 9:28 AM ESTSevere Thunderstorm WarningINDKnox, Sullivan62 min
Apr 10, 10:09 AM ESTSevere Thunderstorm WarningINDDaviess, Greene, Knox36 min
Apr 10, 10:39 AM ESTSevere Thunderstorm WarningINDGreene, Martin36 min
Apr 10, 10:48 AM ESTSevere Thunderstorm WarningINDLawrence27 min
Apr 10, 11:12 AM ESTSevere Thunderstorm WarningINDJackson, Lawrence33 min
Apr 10, 11:43 AM ESTSevere Thunderstorm WarningINDJackson32 min
Apr 10, 3:27 PM ESTSevere Thunderstorm WarningINDSullivan33 min
Apr 10, 3:49 PM ESTSevere Thunderstorm WarningINDGreene41 min
Apr 10, 5:26 PM ESTTornado WarningINDLawrence19 min
Apr 10, 5:45 PM ESTSevere Thunderstorm WarningINDJackson45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.